Display Settings:

Format

Send to:

Choose Destination
Pharmacopsychiatry. 1996 Jul;29(4):159-61.

Toxic serotonin syndrome or neuroleptic malignant syndrome?

Author information

  • Department of Psychiatry and Behavioral Sciences, School of Medicine, SUNY at Stony Brook, St. James, USA.

Abstract

Administration of medications which affect brain dopamine and serotonin levels are occasionally associated with neurotoxic behavioral and autonomic syndromes, variously described as the neuroleptic malignant (NMS) and the toxic serotonin (TSS) syndromes. Based on concepts of the presumed brain mechanisms of action of the drugs, different corrective interventions have been recommended. We describe a case of neurotoxic syndrome with characteristics indistinguishable from NMS in which the offending agents are those which affect the serotonin and not the dopamine systems. The patient recovered with lorazepam and electroconvulsive therapy (ECT). We argue that NMS and TSS are examples of a non-specific generalized neurotoxic syndrome, and not specific syndromes: and that these are subtypes of catatonia. Patients today should be treated with benzodiazepines, and if these fail, with ECT, interventions which are effective in relieving catatonia.

PMID:
8858716
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk